Michigan, 2008Winter Weather in Michigan, February 4, 2008
February 4, 2008 · NWS MQT · 4 events in 4 counties and zones
Brief heavy snow spread into south central and eastern Upper Michigan on the afternoon of the 4th ahead of low pressure system approaching from the Plains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief heavy snow spread into south central and eastern Upper Michigan on the afternoon of the 4th ahead of low pressure system approaching from the Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 4, 10:40 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 4, 10:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1140 AM EST MON FEB 4 2008
.UPDATE...
WV IMAGERY AND RUC ANALYSIS INDICATED A VIGOROUS SHORTWAVE LIFTING
NE FROM SE MN/NE IA. AT THE SFC...LOW PRES WAS LOCATED OVER NE KS
WITH A WARM FRONT EASTWARD THROUGH NRN MO AND CNTRL IL. STRONG 850
MB THETA-E ADVECTION NORTH OF THE FRONT SUPPORTED AN AREA OF
CONVECTION WITH RA/FZRA WHICH HAS MOVED QUICKLY FROM ERN IA INTO NRN
IL. FARTHER NW...STRONG 700-500 MB FGEN AND ASSOCIATED 290K-295K HAS
SUPPORTED AN AREA OF HEAVY SNOW OVER S CNTRL AND SE MN WITH WITH
1/4SM VSBY REPORTED AT KMSP/KRST. THE LEADING EDGE OF THE SNOW HAD
ADVANCED INTO CNTRL WI.
RADAR/SATELLITE TRENDS AND THE 12Z NAM AND 15Z RUC SUGGEST THAT THE
STRONGEST FGEN AND ISENTROPIC LIFT WILL MOVE THROUGH THE SE HALF OF
THE CWA BTWN 21Z-00Z. SO...SNOW AMOUNTS WERE ADJUSTED SLIGHTLY TO
REDUCE AMOUNTS OVER THE NW PORTIONS OF THE CWA...WHERE ACCUMULATION
GENERALLY IN THE 1 TO 3 INCH RANGE ARE EXPECTED. NEVERTHELESS...THE
ENTIRE AREA SHOULD STILL SEE A PERIOD OF MODERATE SNOW BY EARLY
EVENING WITH RELATIVELY LOW SNOW/WATER RATIO (AT LEAST FOR MID
WINTER IN UPPER MI) AROUND 10/1 THAT WILL MAKE TRAVEL MORE
HAZARDOUS. SO...THE SNOW ADVISORY WAS LEFT INTACT.
.SYNOPSIS...
LARGE SCALE PATTERN HAS A TROUGH OVER WESTERN HALF OF THE CONUS WITH
FLATTER FLOW EXTENDING TO THE ATLANTIC COAST. A RIDGE RESIDES FM FAR
SE CONUS INTO CUBA. 120 KT H25 JET HAS MADE TURN VCNTY OF THE FOUR
CORNERS WITH SHORTWAVE THAT AFFECTS UPR GREAT LAKES NOW INTO
COLORADO. EVEN A FEW LIGHTNING STRIKES NOTED WITH THIS FEATURE
EARLIER THIS MORNING. PRIMARY MECHANISM FOR PCPN LATER TODAY OVER
CWA IS WARM AIR ADVECTION THAT IS INCREASING OVER THE PLAINS ATTM.
JUST A BIT OF LIGHT SNOW BREAKING OUT OVR NEB. H85 TEMPS AT 00Z
RANGED FM -3C AT MPX TO +5C AT TOP. SFC WARM FRONT IS PRESENT OVER
OHIO VALLEY WITH A DISTURBANCE ALONG THE FRONT BRINGING -SN AS CLOSE
AS CNTRL LWR MI THIS MORNING. OTHERWISE....PRESSURES BEGINNING TO
FALL OUT OVR CNTRL PLAINS AS SHORTWAVE EMERGES.
&&
.DISCUSSION...
H85-H7 WARM AIR ADVECTION ALONG WITH 250MB UPR DIVERGENCE AND
RESPONDING H7-H6 FRONTOGENESIS COMBINE TO BRING A PERIOD OF INTENSE
PCPN TO UPR MI LATE THIS AFTN INTO THE EVENING. DESPITE MAIN ARRIVAL
OF PCPN AROUND 12 HRS AWAY 00Z MODELS CONTINUED TO STRUGGLE WITH
DETAILS. UP FOR DEBATE WAS LOCATION OF HEAVIEST PCPN AND WHETHER OR
NOT WE WILL SEE ANY OTHER PTYPE BESIDES SNOW. NOT MANY ISSUES WITH
MODEL INITIALIZATION SO WITH SNOW JUST DEVELOPING UPSTREAM OVR NEB
IT WAS TOUGH TO GAGE WHICH SOLUTION WAS BETTER. IN THE END
...PREFERRED A BLEND OF GFS/REGIONAL CANADIAN/ECMWF. THIS CONJUCTION
RESULTED IN SWATH OF MODERATE TO HEAVY PCPN DEVELOPING BY 21Z FM
NORTHERN WI ACROSS SOUTH CENTRAL UPR MI...A SHIFT TO THE SOUTH AND
EAST FM PREVIOUS GUIDANCE. QPF AMOUNTS OF 0.3 TO 0.5 INCHES WITH
290K ISENTROPIC MIXING RATIOS PUSHING 5G/KG SUGGESTED A WIDESPREAD
3-5 INCHES FOR TOTAL SNOW LATE TODAY TIL AROUND MIDNIGHT TONIGHT.
HEAVIEST SNOW AMOUNTS SHOULD SET UP ALONG AND JUST WEST OF H85
LOW...ESSENTIALLY THE BANANA BELT FM IMT-ESC-ISQ. TRIMMED TOTAL
AMOUNTS OVR FAR WEST CWA AND THESE MAY NEED TO BE LOWERED MORE IF
LATEST TRENDS CONTINUE. LET THE ADVY RIDE FOR NOW IN THE WEST SINCE
EVEN IF SNOW TOTALS ARE IN THE 1-3 RANGE...THE SNOW WILL HAVE A
HIGHER IMPACT THAN NORMAL AS SNOW TO WATER RATIOS MAY END UP BLO
10:1...MAKING THE SNOW TOUGH TO DRIVE ON AND REMOVE. FARTHER SOUTH
TRACK OF LOW MADE PTYPE LESS OF AN ISSUE AS WARM LAYER ALOFT SHOULD
REMAIN TO THE SOUTH OF CWA. THUS...OTHER THAN SOME RAIN MENITIONED
ON LK MICHIGAN WITH BLYR TEMPS ABOVE FREEZING...WENT WITH ONLY SNOW
FOR ALL LAND AREAS.
SOUNDINGS STILL INDICATE SNOW MAY END AS SOME FREEZING DRIZZLE LATER
TONIGHT IN THE NORTHEAST CWA. OTHERWISE...MARGINALLY COOL AND DRYING
BLYR SHOULD YIELD ONLY A PERSISTENT CLOUD COVER WITH SOME FLURRIES
POSSIBLE. COOLER TEMPS ON TUESDAY EVENTUALLY LEAD TO MORE LK EFFECT
FOR NW AND NCNTRL CWA BY LATE DAY. WINDS NOW LOOK A BIT MORE NE THAN
EARLIER SO ADJUSTED POPS SOME TO LOWER POPS OVER PORTIONS OF
KEWEENAW THAT ARE NOT AS FAVORED WITH A NE BLYR WIND. IN ANY
CASE...INVERSION LOWERING BLO H85 AND ONLY MARGINAL TEMPS FOR LK
EFFECT WILL KEEP ACCUMS ON LOW SIDE THROUGH WED. NEXT CHANCE OF SNOW
IN GRIDS IS DUE IN THU AND LATEST GFS/ECMWF CONTINUE TO SUPPORT THIS
SO NO CHANGES WERE NEEDED.
&&
.AVIATION (FOR THE 12Z TAF ISSUANCE)...
FORECAST CHALLENGE WILL BE TIMING THE ONSET OF STEADY SNOW AHEAD OF
LOW PRESSURE SYSTEM FCST TO TRACK INTO THE GREAT LAKES TONIGHT.
IFR TO LOW MVFR CIGS WILL PERSIST UNTIL STEADY SNOW BEGINS LATER
THIS AFTERNOON (21-23Z) AT WHICH TIME PREVAILING CIGS AND VSBYS
SHOULD LOWER INTO THE LIFR CATEGORY. CONDITIONS SHOULD IMPROVE INTO
THE IFR CATEGORY BY LATE EVENING AND THEN INTO THE MVFR CATEGORY
OVERNIGHT AS SNOW GRADUALLY TAPERS OFF IN THE WAKE OF THE DEAPRTING
LOW.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
MAIN CONCERN FOR THIS FORECAST REMAINS LOW PRESSURE SYSTEM OVER
EASTERN COLORADO THIS MORNING. THIS LOW WILL LIFT NORTHEAST AND
CROSS NORTHERN LOWER MI LATE TONIGHT. AHEAD OF THE LOW...SOUTHEAST
TO EAST WINDS WILL INCREASE TO 25 TO 30 KT ON MONDAY. ON THE BACK
SIDE OF THE LOW FOR TUE AND TUE NIGHT...LOOK FOR A PERIOD OF NORTH
TO NORTHWEST 25 TO 30 KT WINDS...ESPECIALLY OVER THE EASTERN 2/3 OF
LAKE SUPERIOR. WINDS DIE DOWN ON WED WITH RIDGING OVER THE AREA BUT
THEN INCREASE ON THU UP TO 25 KT FROM THE SOUTH AHEAD OF A PACIFIC
COLD FRONT. EXPECT WINDS TO DIMINISH BELOW 20 KT BEHIND THIS FRONT
FOR THU NIGHT AND FRI.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
SNOW ADVISORY FROM 4 PM EST /3 PM CST/ THIS AFTERNOON TO 1 AM
EST /MIDNIGHT CST/ TUESDAY FOR MIZ001>007-009>014-084-085.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.
&&
SYNOPSIS/DISCUSSION...JLA
AVIATION...VOSS
MARINE...VOSS
Hazardous weather outlook, Feb 4, 5:02 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
602 AM EST MON FEB 4 2008
MIZ001>007-009>014-084-085-051300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
602 AM EST MON FEB 4 2008 /502 AM CST MON FEB 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY SNOW IS EXPECTED LATE THIS AFTERNOON THROUGH
MIDNIGHT TONIGHT. PLAN ON TOTAL SNOW AMOUNTS UP TO 5 INCHES. A SNOW
ADVISORY IS IN EFFECT FOR ALL OF WEST AND CENTRAL UPPER MICHIGAN.
SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.
LSZ162-240>251-263>267-051300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
602 AM EST MON FEB 4 2008 /502 AM CST MON FEB 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAVY FREEZING SPRAY IS EXPECTED OVER CENTRAL PORTIONS OF LAKE
SUPERIOR TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-051300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
602 AM EST MON FEB 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JLA
Winter Weather, Menominee
- When
- February 4, 12:00 PM CST to 5:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The observer in Stephenson measured five inches of snow on the afternoon of the 4th.
Winter Weather, Delta
- When
- February 4, 2:00 PM EST to 6:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Spotters reported four to five inches of snow in northeast Delta County on the afternoon of the 4th.
Winter Weather, Alger
- When
- February 4, 2:00 PM EST to 8:00 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Snowfall totals on the afternoon of the 4th included four inches at Grand Marais and five inches south of Wetmore.
Winter Weather, Luce
- When
- February 4, 4:00 PM EST to 11:00 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
An observer near Two Heart measured 5.5 inches in less than eight hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, February 4 to 9, 20083 deaths · $2.5 million · 5 events
- Dense Fog in Illinois, February 4, 20082 deaths · 6 injured · 3 events
- Dense Fog in Illinois, February 4, 20081 death · 21 injured · 3 events
- Dense Fog in Indiana, February 4, 20081 death · 2 injured · $50,000 · 1 event
- Dense Fog in Illinois, February 4 to 5, 20081 death · 35 events
- Flash Flooding and Flooding in Illinois, February 4 to 9, 2008$1.5 million · 4 events
- Dense Fog in Iowa, February 4, 200821 events
- Ice Storm in Iowa, February 4, 2008$20,000 · 4 events
- Lightning Strike in Arizona, February 4, 2008$20,000 · 1 event
- Flash Flooding and Hail in Missouri, February 4 to 5, 20084.25 in hail · 15 events
- Dense Fog in Wisconsin, February 4, 200814 events
- Dense Fog in Illinois, February 4, 200813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82153, 82148, 82155, 82152.